Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (3)

Displaying 1 - 3 of 3 WebM&M Case Studies
Daniel D. Nguyen, PharmD, Thomas A. Harper, MPH, CPhT, FCSHP and Ryan Cello, PharmD | July 29, 2020

A patient was mistakenly administered intravenous fentanyl which was leftover from a previous patient and not immediately wasted. Experts recommend the best practice for the safe disposal, or “waste”, of medications in the surgical setting is to either waste any leftover product immediately after administration or to fully document all waste at the end of the case.This commentary discusses the policies and procedures addressing wasting of medication by anesthesiologists, approaches to reduce medication administration errors, and the importance identifying process gaps that could lead to potential diversion.  

Two patients admitted for deceased donor renal transplant surgery experienced similar near miss errors involving 1000 ml normal saline bags with 160mg gentamicin intended as bladder irrigation but mistakenly found spiked or next to the patient’s intravenous (IV) line. Confusion about using this nephrotoxic drug intravenously could result in significant harm to patients undergoing renal transplant surgery.
Neal L. Benowitz, MD| April 1, 2019
A woman who required oxygen at home via nasal cannula and used a continuous positive airway pressure (CPAP) machine at night was admitted for an exacerbation of chronic obstructive pulmonary disease without any signs of infection. During her hospital stay, she continued to require 5 liters of oxygen by nasal cannula. Although the patient had received smoking cessation education and no longer smoked regular cigarettes, she did continue to vape with an electronic cigarette (e-cigarette). Having not been told to avoid vaping in the hospital, the patient took a puff on her e-cigarette while she was receiving oxygen through her nasal cannula and sparked an explosion. She ripped off the nasal cannula, which had melted, and sustained burns to her face and hand, resulting in a prolonged hospitalization for burn care and extensive pain management.